Alert archive / Nebraska / Tornado Warnings in 2001

Tornado Warning 38, NWS Omaha, NE

May 9, 2001Dodge County, Nebraska

NWS Omaha, NE issued this tornado warning at May 9, 2001, 8:24 PM CDT for Dodge County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 9, 2001, 8:24 PM CDT (01:24 UTC)
Expired
May 9, 2001, 9:00 PM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dodge County, NE

The radar

The Omaha radar (KOAX), 43 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2240 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 100124
TOROMA
NEC053-100200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
824 PM CDT WED MAY 9 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN DODGE COUNTY IN EAST CENTRAL NEBRASKA

* UNTIL 900 PM CDT

* AT 824 PM CDT...RADAR INDICATED A THUNDERSTORM WITH VERY STRONG   
  ROTATION AND A DEVELOPING TORNADO 5 MILES NORTHWEST OF FREMONT...
  OR ABOUT 33 MILES NORTHWEST OF OMAHA...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  FREMONT
  AMES

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR
THE WARNED AREA.

SMALL...BRIEF BUT DANGEROUS TORNADOES ARE POSSIBLE. GO TO A BASEMENT
OR AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS.

LAT...LON 4171 9688 4148 9688 4142 9647 4170 9644

MILLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 9, 3:10 PM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, May 9, 3:10 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
310 PM CDT TUE MAY 8 2001

FORECAST CONCERN CONTS TO BE CONVECTIVE THREAT AND POTENTIAL OF
HEAVY RAINS THRU THU.

SHORT TERM...18Z OAX SOUNDING SHOWD MSTR WAS VERY SHALLOW SO DESPITE
SFC DWPTS AROUND 60/LOWER 60S...USING MEAN LYR YIELDED A VERY SMALL
CAPE...A LTL OVR 100 J/KG.  MSTR WAS DEEPER AT TOP...CU WAS ALSO
STARTING TO SHOW UP OVR ERN KS/WRN MO...AND THIS MSTR SHOULD CONT TO
BE TRANSPORTED N.  THIS SHOULD HELP WKN CAP ALNG WK CDFNT WHICH AT
20A WAS APPROACHING A YKN-ODX LINE.  QUESTIONS WERE HOW LONG AND HOW
FAR SW AND HOW WOULD PREFRONTAL TROF AFFECT THINGS AS IT HAS PUSHED
THRU NERN NEBR DROPPG DWPTS INTO UPR 40S.  DIURNAL BACKING OF SFC
WINDS THIS EVENING SHOULD ALLOW PREFRONTAL TROF TO WASH OUT...BUT
WOULD DELAY ONSET A LTL.  NEXT...ONCE CONVECTION GOT GOING...HOW FAR
S...IF AT ALL...WOULD IT PUSH FNT SWD.  STILL EVEN IF DEEPER MSTR
DOESNT MAKE IT TO FNT TIL LATE EVENING...THERE COULD STILL BE HIGH
BASED TSTMS DVLPG ALNG FNT LATE THIS AFTN EARLY THIS EVENING...AND
LATEST RUC NOW POINTS TO CNTRL NEBR.  12Z MODELS WERE CONSISTENT
WITH THEIR EARLIER RUNS...WHICH UNFORTUNATELY MEANT RTHR LARGE
DIFFERENCES IN FNTL PSN AND QPF.  MOST NOTABLE WAS QPF DIFFERENCE
BTWN AVN AND ETA/NGM EVEN THO SFC FTRS FM AVN WERE SIMILAR TO NGM.
AVN CONTD TO HOLD FRONT UP TNGT AND KEEPS MOST OF THE AREA CAPPED
KEEPING PCPN N OF FCST AREA OVERNGT.  IF CONVECTION WOULD INDEED
DVLP INTO NERN NEBR AND PUSH FNT INTO THE ECNTRL ZONES...A
CONTINUING FEED OF BTR 850 MB DWPTS WOULD STILL GIVE A HEAVY RAIN
THREAT FOR PARTS OF THE AREA.  USING COMPROMISE BTWN AVN AND ETA
WILL KEEP POPS FAIRLY HIGH BUT WL NOT GO WITH A FLASH FLOOD WATCH
ATTM.  WL KEEP THE THREAT OF SVR IN FCST ALSO FOR MOST AREAS TNGT.
PREV FCST/GUID TEMPS SIMILAR AND LOOK GOOD.

FOR THU...EVEN FTHR S ETA BRINGS WRM WEDGE AT 850 MB INTO SERN NEBR
WITH TEMPS SIMILAR TO THOSE OF TDA.  RAISED HIGHS CNTRL/S TO GUID OR
A LTL WARMER.  ALL MODELS POINTED TO PSBL MORNING CONVECTION NERN
NEBR BFR FNT BECOMES MORE ACTIVE IN THE AFTN ACRS THE S.  SO UPPED
POPS N IN LINE WITH SRN ZONES...ALTHO STGEST SHOULD BE ACRS THE S
LATE AFTN INTO EVENING.  MCS THAT DVLPS THU NGT SHOULD PUSH FNT S OF
AREA BY EARLY FRI BUT WL CARRY SMALL POPS FRI AM.  WILL USE COMP IN
GUID TEMPS FOR HIGHS.

.OMA...NONE
CHERMOK

In the hours before

Special weather statement, May 9, 5:45 PM CDT, 2 hours 39 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-100600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CDT WED MAY 9 2001

STORM SPOTTERS WILL BE NEEDED TONIGHT ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA UNTIL 10PM.  THUNDERSTORMS ARE
DEVELOPING ALONG A SLOW MOVING COLD FRONT WHICH EXTENDS FROM
NORTHERN IOWA...TO CENTRAL NEBRASKA.  THE THUNDERSTORMS ARE EXPECTED
TO INCREASE IN COVERAGE AND INTENSITY DURING THE EARLY EVENING HOURS
AS DEEPER LOW LEVEL MOISTURE MOVES NORTH INTO THE AREA.  IN
ADDITION...A LOW LEVEL JET WHICH WILL DEVELOP DURING THE EVENING
WILL AID IN FEEDING MOISTURE NORTH WHICH WILL LIKELY KEEP
THUNDERSTORMS STRONG AND POSSIBLY SEVERE LATE INTO THE
NIGHT.

THE GREATEST THREAT APPEARS TO BE LARGE HAIL AND STRONG WINDS.  LATE
TONIGHT...HEAVY RAIN WILL BE A THREAT AS THE THUNDERSTORMS WILL
LIKELY EVOLVE INTO A LARGE COMPLEX OVER SOUTHEAST NEBRASKA.

SKERRITT
Local storm report, May 9, 6:23 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
623 PM CDT WED MAY 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    8 S WISNER                NE   1.5 INCH HAIL
05/09/01   CUMING                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:12 PM CDTTornado WarningOAXCuming, Dodge48 min
May 9, 7:20 PM CDTSevere Thunderstorm WarningOAXPlatte25 min
May 9, 7:27 PM CDTTornado WarningOAXColfax, Platte33 min
May 9, 7:28 PM CDTTornado WarningOAXColfax62 min
May 9, 7:40 PM CDTSevere Thunderstorm WarningOAXBurt, Washington65 min
May 9, 7:52 PM CDTSevere Thunderstorm WarningOAXDodge53 min
May 9, 8:05 PM CDTSevere Thunderstorm WarningOAXButler, Saunders55 min
May 9, 8:30 PM CDTSevere Thunderstorm WarningOAXColfax30 min
May 9, 8:45 PM CDTSevere Thunderstorm WarningOAXWashington45 min
May 9, 8:57 PM CDTSevere Thunderstorm WarningOAXDouglas63 min
May 9, 9:23 PM CDTSevere Thunderstorm WarningOAXDodge52 min
May 9, 9:26 PM CDTSevere Thunderstorm WarningOAXWashington34 min
May 9, 9:32 PM CDTSevere Thunderstorm WarningOAXColfax43 min
May 9, 10:02 PM CDTFlash Flood WarningOAXDodge6 hr
May 9, 10:13 PM CDTSevere Thunderstorm WarningOAXDodge, Washington62 min
May 9, 10:45 PM CDTSevere Thunderstorm WarningOAXDouglas45 min
May 9, 10:48 PM CDTSevere Thunderstorm WarningOAXSaline, Seward42 min
May 9, 10:49 PM CDTSevere Thunderstorm WarningOAXColfax41 min
May 9, 10:58 PM CDTSevere Thunderstorm WarningOAXBurt62 min
May 9, 11:16 PM CDTSevere Thunderstorm WarningOAXWashington44 min
May 10, 6:42 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe48 min

Nearby

Tornado Warnings in Nebraska, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.